To the Editor.—
Since the recent ban on the use of phenformin hydrochloride by the Food and Drug Administration, we have observed two major adverse drug reactions in patients being switched to tolazamide (Tolinase).
Report of Cases.—
Case 1.—An 83-year-old man was previously treated with phenformin hydrochloride (DBI-TD), 50 mg orally three times a day for four years. Four days after changing to tolazamide, 250 mg orally three times a day, he came to the emergency room of the Medical Center Hospital of Vermont with a history of profuse diaphoresis, confusion, slurred speech, and severe shaking (possibly grand mal seizure, although verification is lacking). While being transported to the emergency room, rescue squad attendants gave the patient a glucose solution to drink. On arrival, the patient was oriented with irregular pulse of 88 beats per minute and blood pressure of 250/120 mm Hg. Monitoring by ECG showed frequent premature ventricular